Colorado, 2012

Hail in Colorado, August 7, 2012

August 7, 2012 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of quarters and wind gusts around 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters and wind gusts around 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:27 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 2:27 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
327 PM MDT TUE AUG 7 2012

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

WEAK SHORTWAVE ENERGY OVER NORTHERN COLORADO HELPING TO FIRE TSRA
THIS AFTERNOON...AS NORTHERN EDGE OF DEEPER MOISTURE REMAINS IN
PLACE OVER THE AREA. INSTABILITY RATHER MODEST SO FAR DUE TO MORNING
CLOUD COVER...WITH CAPES UNDER 1000 J/KG MOST LOCATIONS. EXPECT BEST
COVERAGE OF STORMS OVER THE MOUNTAINS...WITH PLAINS ACTIVITY STAYING
FAIRLY ISOLATED. THREAT OF HEAVY RAINFALL LOOKS LIMITED AS STORMS
WILL BE FAIRLY QUICK MOVING...WITH MOST RAINFALL AMOUNTS BELOW A
HALF INCH. STORMS WILL END FROM NORTH TO SOUTH THIS EVENING AS DRIER
AIR GRADUALLY ENVELOPS SOUTHERN COLORADO OVERNIGHT. ON
WEDNESDAY...MUCH DRIER AIR MASS IN PLACE AS MID LEVEL MOISTURE PLUME
IS SUPPRESSED TO THE SOUTH. STILL ENOUGH RECYCLED MOISTURE FOR AN
ISOLATED AFTERNOON TSRA OVER THE MOUNTAINS...ESPECIALLY THE SAN
JUANS...THOUGH STORMS WILL BE HIGH BASED WITH LITTLE PRECIP.  MAX
TEMPS WILL BEGIN TO CREEP BACK UPWARD AS HEIGHTS CLIMB A FEW
METERS...WITH READINGS AGAIN NEAR 100F OVER THE FAR EASTERN PLAINS.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER RIDGE WILL REMAIN OVER
THE WESTERN HALF OF THE US TO FINISH OUT THE WORK WEEK...WITH THE
RIDGE AXIS JUST WEST OF THE 4 CORNERS. THE BEST AVAILABLE MOISTURE
WILL BE FOUND OVER THE HIGHER TERRAIN...AND LIGHT STEERING FLOW
MEANS THAT STORMS THAT DO DEVELOP WILL STAY TIED TO THE MTS.
THEREFORE...DIURNAL ISOLATED TO LOW SCATTERED POPS OVER THE MTS EACH
AFTN AND EVE. MAX TEMPS ARE FORECAST TO CONTINUE BEING ABOVE
NORMAL...WITH MID 90S TO AROUND 100 F FOR THE PLAINS AND MID 80S
FOR THE HIGH VALLEYS.

SATURDAY AND SUNDAY...AN UPPER SHORTWAVE CROSSING THE PAC NW AND
NORTHERN ROCKIES FRI NIGHT WILL PUSH A SFC FRONT DOWN INTO COLORADO
SAT MORNING...WITH THE GFS INDICATING A FRONTAL PASSAGE SOME TIME
BETWEEN 12Z AND 18Z. SLIGHTLY COOLER TEMPS...ACTUALLY NEAR
NORMAL...AS WELL AS WIDESPREAD LIGHT PCPN COVERAGE IS FORECAST FROM
MIDDAY SAT THROUGH SUNDAY NIGHT.

MONDAY AND TUESDAY...A STRONGER UPPER TROUGH DROPS DOWN OUT OF
BRITISH COLUMBIA ON MON...HELPING TO FURTHER FLATTEN THE RIDGE OVER
THE REGION AND SHOVE IT TO THE SE. LIGHT UPPER FLOW TURNS WESTERLY
ON MON...THEN SW ON TUE WITH PCPN CHANCES DIMINISHING ONCE MORE. MAX
TEMPS STAY NEAR NORMAL ON MON...THEN WARM A COUPLE OF DEGREES FOR
TUE. MOORE

&&

.AVIATION...
STEERING CURRENTS LOOK MORE FAVORABLE FOR MOUNTAIN CONVECTION TO
REACH AT LEAST THE VICINITY OF THE TAF SITES LATE THIS AFTERNOON
INTO EARLY EVENING...SO WILL CONTINUE THE VCTS MENTION IN ALL TAFS
UNTIL 01Z-03Z. WEDNESDAY WILL BE MUCH DRIER ACROSS THE AREA...WITH
ONLY SOME VERY ISOLATED TSRA OVER THE MOUNTAINS AFTER 18Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Aug 7, 10:45 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE AUG 7 2012

COZ058>089-093>099-081745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1145 AM MDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE MOUNTAINS...SPREADING TO THE EASTERN PLAINS LATE IN THE
DAY. THE BEST THUNDERSTORM COVERAGE WILL BE OVER THE MOUNTAINS
WHERE LOCALLY HEAVY RAINFALL...LIGHTNING AND GUSTY OUTFLOW WINDS
WILL BE THE MAIN THREATS. ONE OR TWO STRONG STORMS WILL BE
POSSIBLE OVER KIOWA COUNTY THIS AFTERNOON...WHERE HAIL TO ONE HALF
INCH IN DIAMETER WILL BE POSSIBLE ALONG WITH OUTFLOW WIND GUSTS TO
NEAR 50 MPH. THUNDERSTORMS ARE FORECAST TO DISSIPATE AFTER SUNSET
WITH DECREASING CLOUDS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED OVER THE MOUNTAINS AND ADJACENT LOWER ELEVATIONS.

THIS WEEKEND AND MONDAY...THERE WILL BE THE POTENTIAL FOR
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO.

THE MAIN THUNDERSTORMS THREATS WILL BE LIGHTNING AND WIND GUST UP
TO 45 MPH...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
MODERATE TO HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND
KIOWA COUNTY.

10/27

In the hours before

Special weather statement, Aug 7, 4:52 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
552 PM MDT TUE AUG 7 2012

COZ098-080015-
LAMAR VICINITY/PROWERS COUNTY-
552 PM MDT TUE AUG 7 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HARTMAN...OR 28 MILES EAST
OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLLY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 7, 5:08 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT TUE AUG 7 2012

COZ098-080045-
LAMAR VICINITY/PROWERS COUNTY-
608 PM MDT TUE AUG 7 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HARTMAN...OR 29 MILES EAST
OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT HOLLY AND RURAL AREAS OF NORTHEASTERN
PROWERS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
August 7, 5:45 PM MST to 5:50 PM MST
Where
Prowers County, 0.69 mi S of Holly
Measured
1 in hail
Reported by
Department of Highways
Coordinates
38.040, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391618.